What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 12:49 PM EST, 49 minutes earlier.
Area forecast discussion, Jul 18, 12:49 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
149 PM EDT Sat Jul 18 2020
.SYNOPSIS...
An upper level ridge will cover the eastern half of the United
States into early next week. This will result in very warm and
humid conditions with a chance for afternoon and evening
thunderstorms through the period.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...
Based on high temperatures in the lower elevations yesterday,
including 98 at ROA and 96 at LYH, what current temps are
compared to this time yesterday, and the profiles from this
mornings soundings looking very similar to yesterday, have
bumped up high temps in most places, to indicate similar highs
to what we experienced yesterday. Going to have plenty of sun
today until cumulus begin developing by late morning and expand
into deeper convection by early afternoon. Also, dew pts are
not mixing out much given the continued very moisture air mass
with some depth to it in the soundings. Precip water values are
also very similar to yesterday at RNK and GSO 12Z soundings.
Thus, heat index values will be higher than prev forecast and
will flirt with the 105 threshold for advisory, but does not
appear to be over enough of an area to warrant the headline for
today. Will likely highlight in an SPS.
An ill-defined boundary is draped across the region today from
near BLF to DAN. Showers and thunderstorms are most likely
along and south of this boundary this afternoon and evening.
Models are placing the stronger storms across central North
Carolina, then moving them to the southeast, away from the area
in the evening. Ignoring some of the models that have dew pts
way too low this afternoon to the north of this weak boundary
and thus some scattered to isolated convection to the north of
this boundary in the higher elevations, based on models that do
correctly have higher dew pts and thus higher instability. Only
the far northeast part of forecast area, north of 460 east of
the Blue Ridge, is probably not going to see much of any
convection today.
Based on forecast instability along and south of this diffuse
boundary, a few of these storms could become strong to severe
but thinking this threat is more isolated than yesterday. Also
with high moisture content and weak steering flow, the potential
for localized flooding also exists, especially in the NC mtns
and foothills where coverage is expected to be maximized. PWATs
remain elevated ranging from 1.50 to 2.00 inches today.
Warm and muggy conditions continue tonight with lows dropping
into the mid 60s to low 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 303 AM EDT SATURDAY...
The scorching continues for many especially east of the Blue
Ridge as temperatures climb back into the mid to upper 90s and
even nearing 100 degrees over the Piedmont. Areas such as
Lynchburg, Appomattox, Danville, Bedford, Amherst, South Boston,
and Roanoke could come close to heat advisory criteria with
heat indices values close to 105 degrees during the Sunday and
Monday timeframe.
The NAM, NAMnest,GFS, and European models all hinting at Sunday
as the hottest day across the region with a 1 to 3 degree
cooldown by Monday as storm chances increase.
Once again we are looking at diurnally driven showers and
storms through the period. The highest coverage will be out over
the Mountain Empire and North Carolina Foothills Sunday with a
spotty storm showing up over the Blue Ridge and Alleghany
Highlands by late afternoon. Monday brings high precipitation
chances mainly over the high terrain with a slow drift to the
east in the afternoon. Any storms that due form will pack a
punch thanks to abundant CAPE, good vertical ascent, and PWATS
still running between 1.3 and 2.0 inches.
Activity will die off during the overnight hours of both Sunday
and Monday but no relief can be expected. Overnight lows will
fall back into the mid to upper 60s in the mountains and low to
mid 70s east of the Blue Ridge. Patchy fog will also be likely
in the valleys and in areas where storms may hit.
Forecast Confidence: High in the short term for heat and
humidity to continue into the extended period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Friday...
Zonal flow aloft from earlier in the week starts to weaken as
an upper level trough crosses to our north over the Great
Lakes/Northern Tier. With this trough will come numerous
shortwaves within the flow that will continue to work with ample
diurnal heating to help drive daily shower and thunderstorm
chances. There's still time to better establish exact areas on
where the greatest rain chances will be based on boundaries, but
it appears that coverage will be pretty wide reaching every
day. Temperatures will continue to remain above average, but not
like they will be earlier in the week for Sunday and Monday
thanks to the increasing clouds and rain each afternoon.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 150 PM EDT Saturday...
Mainly VFR conditions expected through the forecast period.
Scattered afternoon through early evening storms would be most
likely to impact KBLF, KBCB and KROA mid afternoon, and then
KDAN by late afternoon into very early evening. Used VCTS in
most cases since coverage near airports not enough to consider
tempo group yet. KLYH and KLWB very unlikely to see any storms
nearby but chances are not zero either. Brief MVFR possible if a
storm passes over an airport but IFR not likely.
Storms fade quickly early this evening and VFR should prevail
most of the overnight with the exception of KLWB with the
typical river valley fog toward morning. Did not go all the way
down to 1/4mi but still brief IFR. Other airports would only see
fog if they get a good soaking of rain so will consider adding
that in later updates if that materializes. Otherwise VFR with calm
to very light west winds through remainder of TAF period the
first half of Sunday.
Confidence high in prevailing VFR conditions but lower regarding
tempo MVFR/IFR for scattered storms.
Extended Aviation Discussion...
Overall mainly VFR weather to continue through most of next week. We
will continue to have afternoon and early evening scattered storms
through the extended period and with best chances on Sunday mainly
south of US 460, but spreading north again by Monday and into the
remainder of the week. Thus periods of sub-VFR are possible in
storms, and potential for late night/early morning fog at
LWB/BCB and perhaps other locations depending on daily
significant rainfall.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/SK
SHORT TERM...ET
LONG TERM...RR
AVIATION...SK
Hazardous weather outlook, Jul 18, 12:05 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
105 PM EDT Sat Jul 18 2020
NCZ005-006-VAZ022>024-033>035-043-044-191715-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-
105 PM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Heat index values may reach around 100 this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values may reach 100-105 Sunday and again on Monday in a
few spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ045>047-058-059-191715-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
105 PM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Heat index values may reach 100-105 this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values may approach or exceed 105 Sunday and again on
Monday. A heat advisory may be needed for parts of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-WVZ042>044-507-508-191715-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
105 PM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-004-019-020-VAZ032-191715-
Surry-Stokes-Wilkes-Yadkin-Patrick-
105 PM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of a few severe storms this afternoon.
Damaging winds would be the main threat. Localized heavy rain and
flash flooding cannot be ruled out either. Heat index values may
approach 100 as well this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values could reach 100-105 Sunday and again on Monday in a
few locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-191715-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
105 PM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of a few severe storms this afternoon.
Damaging winds would be the main threat. Localized heavy rain and
flash flooding cannot be ruled out either.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 7:57 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 AM EDT SAT JUL 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 NW ALTAVISTA 37.15N 79.32W
07/15/2020 CAMPBELL VA 911 CALL CENTER
2 TREES WERE REPORTED DOWN NEAR THE
INTERSECTION OF BISHOP CREEK RD. AND BEDFORD
HIGHWAY.
&&
RRSpecial weather statement, Jul 18, 9:11 AM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1011 AM EDT Sat Jul 18 2020
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-182215-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville,
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
1011 AM EDT Sat Jul 18 2020
...HEAT INDEX READINGS OF 100-105 THIS AFTERNOON...
Temperatures are expected to reach well into the 90s this
afternoon from the Roanoke and southern Shenandoah Valleys as well
as much of the Piedmont, with a few locations getting into the
upper 90s. Combined with very humid air, this will result in heat
index readings of over 100 in many of these locations, to near 105
in a few spots by mid afternoon.
If you must be outdoors today, drink plenty of water, remain in
the shade as much as possible, and take plenty of breaks from your
activity.
Listen to NOAA Weather Radio, your local media, or follow our web
page at weather.gov/rnk or on Twitter and Facebook for the latest
updates on today's heat as well as chances for thunderstorms.
SK
Special weather statement, Jul 18, 12:17 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT Sat Jul 18 2020
NCZ002-003-019-181800-
Surry-Wilkes-Alleghany-
117 PM EDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHANY...WEST
CENTRAL SURRY AND NORTHEASTERN WILKES COUNTIES IN NORTHWESTERN NORTH
CAROLINA...
At 116 PM EDT, a strong thunderstorm was located over Abshers, or
near Traphill, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Traphill...
Roaring Gap...
Stone Mountain State Park...
Whitehead...
Abshers...
Glade Valley...
and Halls Mills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3630 8123 3649 8117 3649 8086 3623 8095
TIME...MOT...LOC 1716Z 271DEG 7KT 3639 8111
PW
Special weather statement, Jul 18, 1:09 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Sat Jul 18 2020
NCZ019-181845-
Wilkes-
209 PM EDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY...
At 208 PM EDT, a strong thunderstorm was located over Wilkes County
Airport, or near North Wilkesboro, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Windy Gap...
Mulberry...
Benham...
and Fairplains.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3618 8123 3635 8115 3629 8087 3606 8095
3606 8097
TIME...MOT...LOC 1808Z 292DEG 8KT 3621 8107
PWSpecial weather statement, Jul 18, 1:13 PM EST, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Sat Jul 18 2020
VAZ022-033-181845-
Franklin-Roanoke-
213 PM EDT Sat Jul 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROANOKE AND
NORTHWESTERN FRANKLIN COUNTIES...
At 213 PM EDT, a strong thunderstorm was located over Poages Mill, or
near Bent Mountain, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boones Mill...
Bent Mountain...
Poages Mill...
Cave Spring...
and Roanoke Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3715 8012 3724 8005 3720 7983 3704 8000
TIME...MOT...LOC 1813Z 300DEG 8KT 3718 8006
PW